Alert archive / Oregon / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 4, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 31, 2015, 6:34 PM PDT for Josephine County, Oregon. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2015, 6:34 PM PDT (01:34 UTC)
- Expired
- May 31, 2015, 7:00 PM PDT
- In force
- 26 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Josephine County, OR
The radar
The Medford radar (KMAX), 61 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:40 PM PDT | HAIL 0.5 | 1 N Williams, OR | ALSO VERY HEAVY RAINFALL AND WIND GUSTS TO 35 MPH. OBSERVER LOCATION 1 MILE NW OF WILLIAMS GEN. STORE. |
| May 31, 6:45 PM PDT | HAIL 1 | 1 W Williams, OR | HEAVY RAINFALL WITH FLOODING OF NEARBY ROADS. HAIL ALSO STRIPPING LEAVES FROM TREES. OBSERVER LOCATION 1.5 MI W DOWNTOWN WILLIAMS. |
| May 31, 6:55 PM PDT | HAIL 0.25 | 2 Ene Murphy, OR | VERY HEAVY RAINFALL. OBSERVER LOCATION GRANTS PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS56 KMFR 010134 SVRMFR ORC033-010200- /O.NEW.KMFR.SV.W.0004.150601T0134Z-150601T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 634 PM PDT SUN MAY 31 2015 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOSEPHINE COUNTY IN SOUTHWESTERN OREGON... * UNTIL 700 PM PDT * AT 633 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN...GUSTY WINDS OF UP TO 40 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED OVER WILLIAMS...OR 14 MILES SOUTH OF GRANTS PASS...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WILLIAMS... WHITEHORSE PARK...GRIFFIN PARK...REDWOOD...SCHROEDER PARK... HARBECK-FRUITDALE...TOM PEARCE PARK...PROVOLT...MURPHY AND WILDERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4253 12323 4217 12323 4217 12343 4253 12351 TIME...MOT...LOC 0133Z 179DEG 20KT 4223 12330 $$ BPN
2 follow-up statements
089 WWUS56 KMFR 010145 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 645 PM PDT SUN MAY 31 2015 ORC033-010200- /O.CON.KMFR.SV.W.0004.000000T0000Z-150601T0200Z/ JOSEPHINE OR- 645 PM PDT SUN MAY 31 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR EAST CENTRAL JOSEPHINE COUNTY... AT 644 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR WILLIAMS...OR 10 MILES SOUTH OF GRANTS PASS...MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WHITEHORSE PARK... GRIFFIN PARK...SCHROEDER PARK...TOM PEARCE PARK...REDWOOD... HARBECK-FRUITDALE...PROVOLT...MURPHY AND WILDERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4253 12323 4226 12323 4226 12345 4253 12351 TIME...MOT...LOC 0144Z 179DEG 20KT 4230 12330 $$ BPN
515
WWUS56 KMFR 010158
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
658 PM PDT SUN MAY 31 2015
ORC033-010207-
/O.EXP.KMFR.SV.W.0004.000000T0000Z-150601T0200Z/
JOSEPHINE OR-
658 PM PDT SUN MAY 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOSEPHINE COUNTY
WILL EXPIRE AT 700 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE IN THE GRANTS PASS AREA WITH THIS
THUNDERSTORM.
LAT...LON 4253 12323 4226 12323 4226 12345 4253 12351
TIME...MOT...LOC 0154Z 179DEG 20KT 4230 12330
$$
BPNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 31, 5:12 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEDFORD OR 512 PM PDT SUN MAY 31 2015 UPDATED AVIATION SECTION .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WEAK UPPER LEVEL RIDGING OVER THE AREA TODAY WITH A LOW PRESSURE TROUGH AROUND 130W. THIS TROUGH IS PART OF THE REX BLOCK THAT HAS BEEN OVER THE NORTHEAST PACIFIC FOR SEVERAL DAYS. SEVERAL SHORTWAVES ARE ROTATING AROUND THE LARGER LOW AND BRINGING PERIODS OF SHOWERS. ONE OF THESE SHORTWAVES IS APPROACHING THIS AFTERNOON. AN AREA OF INSTABILITY DEVELOPS THIS AFTERNOON MAINLY OVER SOUTHWEST OREGON AND WESTERN SISKIYOU COUNTY. THE NAM IS SHOWING MAXIMUM CAPE OF NEARLY 2000 J/KG WITH LIFTED INDICES OF -6. THE CURRENT FORECAST HAD NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS AND THAT IS RIGHT ON TRACK. THIS SHORTWAVE IS EXITING THE AREA AROUND SUNRISE MONDAY TO BE CLOSELY FOLLOWED BY A SECOND WAVE ALBEIT MUCH WEAKER. THIS WAVE SPREADS INSTABILITY TO THE EASTSIDE. THUNDERSTORM CHANCES ON MONDAY ARE LESS THAN TODAY. MUCH COOLER DAYTIME TEMPERATURES WILL COME STARTING MONDAY AS THE SHORTWAVES COME ON SHORE. MAXIMUM TEMPERATURES SHOULD BE AT TO SLIGHTLY BELOW NORMAL LEVEL. THE BLOCKING PATTERN OVER THE PACIFIC BREAKS DOWN MONDAY NIGHT CHANGING TO ZONAL. THE SERIES OF WEAK SHORTWAVES CONTINUES BUT JUST WHERE THEY WILL COME ON SHORE IS DIFFICULT TO SAY. SOME INSTABILITY AND MOISTURE SHOULD CONTINUE GIVING A SLIGHT CHANCE OF AFTERNOON SHOWERS THROUGH WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY. OVERALL CONFIDENCE IN THE EXTENDED FORECAST IS LOW DUE TO UNCERTAINTY CONCERNING THE STRENGTH AND TRACK OF A CUTOFF LOW THAT WILL BE OVER CENTRAL CALIFORNIA AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM- RANGE MODELS SHOW SIGNIFICANT VARIATIONS...BOTH BETWEEN MODELS AND FROM RUN-TO-RUN WITHIN THE SAME MODEL. THE EC AND THE GFS BOTH START OFF WITH SIMILAR SCENARIOS WITH A CUTOFF LOW NEAR SAN FRANCISCO AND A DEFORMATION ZONE OVER THE MEDFORD CWA. BOTH MODELS SHOW GENERALLY UNSTABLE CONDITIONS OVER THE AREA...AS WOULD BE EXPECTED UNDER A DEFORMATION ZONE. WILL GO WITH MAINLY AFTERNOON AND EVENING SHOWERS OVER INLAND LOCATIONS. HOWEVER...BUT FRIDAY AFTERNOON THE EC LOCATES A WEAKER LOW OVER SOUTHERN NEVADA WHILE THE GFS DIGS A STRONGER LOW OFF THE SOUTHERN CALIFORNIA COAST. BOTH MODELS STILL SHOW UNSTABLE CONDITIONS... PRIMARILY OVER NORTHERN CALIFORNIA. WOULD EXPECT THE EC TO BE WETTER GIVEN THE PROXIMITY OF THE UPPER LOW...BUT THE GFS IS THE WETTER ONE ON THIS DAY. ON SATURDAY AFTERNOON THE EC HAS THE WEAKER LOW OVER EAST CENTRAL NEVADA WHILE THE GFS HAS A STRONGER LOW OVER SOUTHERN CALIFORNIA. BOTH SHOW NORTHEASTERLY FLOW ALOFT OVER THE MEDFORD CWA. THE EC IS NOTABLY DRIER THAN THE GFS...WHICH KEEPS SHOWER ACTIVITY CONCENTRATED OVER NORTHERN CALIFORNIA. ON SUNDAY AFTERNOON THE EC WEAKENS THE LOW IN PLACE OVER CENTRAL NEVADA WHILE THE GFS MOVES A STRONGER LOW INTO CENTRAL NEVADA. THE EC SOLUTION IS MORE STABLE OVER THE MEDFORD CWA WITH DRY NORTHEAST FLOW...WHILE THE GFS ROTATES SHORT WAVES MOVING AROUND THE LOW THROUGH THE CWA...PROMOTING A MORE UNSTABLE SHOWERY SCENARIO. AS LUCK WOULD HAVE IT...THE EC ENSEMBLES ARE NOT AVAILABLE...SO CAN ONLY EVALUATE THE GFS ENSEMBLES. THERE IS SIGNIFICANT SPREAD IN THE MEMBERS ON THURSDAY BUT ALL SUPPORT THE OPERATIONAL SOLUTION. ALL THAT IS OUT THE WINDOW BY FRIDAY HOWEVER...AS THE MEMBERS SHOW GREAT VARIATIONS IN THE LOCATION OF THE CUTOFF LOW...AND IT ONLY GETS WORSE THROUGH THE WEEKEND. SO...WHAT TO DO? THE OPERATIONAL EC AND GFS ROUGHLY AGREE ON UNSTABLE CONDITIONS AT THE BEGINNING OF THE EXTENDED PERIOD THURSDAY AND AGAIN AT THE END ON SUNDAY. IN BETWEEN THE BEST CHANCE FOR SHOWERS APPEARS TO BE OVER NORTHERN CALIFORNIA. THEREFORE...WILL GO WITH MOSTLY AFTERNOON AND EVENING SHOWER ACTIVITY EMPHASIZING A LARGER AREA ON THURSDAY AND SUNDAY AND PRIMARILY OVER NORTHERN CALIFORNIA FRIDAY AND SATURDAY. ONE THING THE EXTENDED MODELS DO AGREE ON...THERE WILL BE A WARMING TREND THURSDAY THROUGH SATURDAY WITH INLAND TEMPERATURES STARTING OFF AROUND SEASONAL NORMALS THURSDAY...RISING TO WELL ABOVE SEASONAL VALUES BY SATURDAY. THE OUTLOOK FOR SUNDAY IS MURKIER...BUT WILL LIKELY GO WITH TEMPERATURES SIMILAR TO SATURDAY. JRS && .AVIATION...FOR THE 01/00Z TAF CYCLE...GUSTY WINDS OF 25-35KT THROUGH THE SHASTA VALLEY WILL EASE LATER THIS EVENING AND OVERNIGHT. IFR/MVFR CIGS ALONG THE COAST THIS EVENING RISE A BIT OVERNIGHT AS LOW PRESSURE OFFSHORE MOVES IN. SCATTERED SHOWERS ARE LIKELY TO DEVELOP LATER THIS EVENING AND BECOME MORE NUMEROUS OVERNIGHT INTO MONDAY. INLAND, FROM WESTERN SISKIYOU COUNTY ACROSS THE REST OF THE WEST SIDE TO THE CASCADES, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOP THIS EVENING AND PERSIST OVERNIGHT INTO MONDAY. MAINLY VFR, THOUGH AREAS OF MVFR ARE POSSIBLE IN HEAVIER SHOWERS. ANY THUNDERSTORM WILL HAVE THE ABILITY TO PRODUCE GUSTY OUTFLOWS AND HAIL. VFR PREVAILS EAST OF THE CASCADES... SHOWERS/ISOLATED THUNDERSTORMS PROBABLY HOLD OFF UNTIL MID-LATE MORNING MONDAY...PERHAPS EVEN LATER THAN THAT OVER THE FAR EAST SIDE. SPILDE && .MARINE...UPDATED 200 PM PDT, SUNDAY, 31 MAY 2015...WEAK LOW PRESSURE MOVES INTO THE WATERS TONIGHT WITH LIGHT SOUTHERLY WINDS AND SCATTERED SHOWERS. 3 TO 5 FOOT SEAS WILL PERSIST MONDAY WITH MORE NUMEROUS SHOWERS THAT WILL GRADUALLY TAPER OFF INTO TUESDAY MORNING. A THERMAL TROUGH WILL BUILD INLAND LATE TUESDAY INTO WEDNESDAY THEN PERSIST THROUGH THE END OF THE WEEK. THIS WILL BRING MODERATE TO STRONG NORTH WINDS AND WIND DRIVEN SEAS BY WEDNESDAY AFTERNOON WITH GALES LIKELY BEYOND 10 NM FROM SHORE IN THE AREA SOUTH OF CAPE BLANCO. SPILDE && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. MAS/JRS/JBL
In the hours before
Special weather statement, May 31, 6:13 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 613 PM PDT SUN MAY 31 2015 ORZ024-028-010145- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 613 PM PDT SUN MAY 31 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JOSEPHINE COUNTY... AT 612 PM PDT...A STRONG THUNDERSTORM WAS OVER WILLIAMS...OR 16 MILES SOUTH OF GRANTS PASS...MOVING NORTH AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WILLIAMS...GRAYBACK MOUNTAIN TRAIL...WHITEHORSE PARK...GRIFFIN PARK...SCHROEDER PARK... TOM PEARCE PARK...REDWOOD...HARBECK-FRUITDALE...MURPHY AND WILDERVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4254 12354 4255 12323 4204 12324 4205 12338 TIME...MOT...LOC 0112Z 173DEG 26KT 4220 12331 BPN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:13 PM PDT | Special Weather Statement | MFR | Josephine | 32 min |
| May 31, 6:39 PM PDT | Areal Flood Advisory | MFR | Josephine | 66 min |
| May 31, 7:13 PM PDT | Special Weather Statement | MFR | Josephine | 47 min |
| May 31, 8:16 PM PDT | Special Weather Statement | MFR | Douglas | 29 min |
| May 31, 9:54 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 20 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.